FDA Drug Safety Podcast for Healthcare Professionals: Death resulting from overdose after accidental ingestion of Tessalon (benzonatate) by children under 10 years of age
Welcome, my name is Jennifer Shepherd, a pharmacist in the Division of Drug Information. On December 14, 2010, the Food and Drug Administration issued a Drug Safety Communication warning the public that accidental ingestion of benzonatate by children under the age of 10 years can result in death from overdose.
Benzonatate is a prescription drug approved for relief of cough in patients over 10 years of age. The safety and effectiveness of benzonatate in children under 10 years of age have not been established. Benzonatate is sold as a generic and under the brand-name Tessalon.
A search of FDA's Adverse Event Reporting System, or AERS, database through May 19, 2010 identified 31 cases of overdose associated with benzonatate (median age 18 years, range 1 to 66 years). Common adverse events reported in the overdose cases included cardiac arrest, coma, and convulsion. The quantities ingested ranged from 1 or 2 to 30 benzonatate capsules. Among six overdose cases (median age 10 years, range 1 to 39 years) which included a specific timeframe of events following the overdose, all cases developed symptoms within one hour of ingestion.
Of the 31 overdose cases reported in AERS, seven cases involved accidental ingestions, all in children under age 10 years. Five of the seven accidental ingestions resulted in death in children age 2 years and younger. Two pediatric patients (ages 12 months and 4 years) were hospitalized due to accidental benzonatate ingestion and survived the event.
Benzonatate may be attractive to children because of the drug's appearance (it is a bright yellow round-shaped liquid-filled gelatin capsule). Tessalon (benzonatate) was approved by FDA in 1958 as a prescription treatment in 100 mg and 200 mg strengths for the symptomatic relief of cough in patients over 10 years of age.
All accidental ingestions reported to FDA to date occurred in children less than 10 years of age. Overdose with benzonatate in children less than 2 years of age has been reported following accidental ingestion of as few as 1 or 2 capsules. Individuals who experience overdose of benzonatate may exhibit restlessness, tremors, convulsions, coma, and cardiac arrest. Signs and symptoms of overdose can occur rapidly after ingestion (within 15-20 minutes). Deaths in children have been reported within hours of the accidental ingestion.
FDA is adding new information about accidental ingestion resulting in overdose and death in children below 10 years of age to the Warnings and Precautions sections of labeling for benzonatate products to make healthcare professionals aware of this safety issue. FDA encourages healthcare professionals to talk with their patients about this risk and remind patients taking benzonatate to keep the medication in a child-resistant container and store it out of the reach of children. If a child accidentally ingests benzonatate, seek medical attention immediately.
At this time, FDA recommends that Healthcare Professionals:
- Advise patients to keep benzonatate in a child-resistant container and to store it out of reach of children.
- Counsel patients about how to properly dispose of leftover benzonatate after they have stopped taking the medication (see the Federal Drug Disposal Guidelines).
- Advise parents and caretakers to call the Poison Control Center at 1-800-222-1222 and to seek medical attention immediately if a child accidentally ingests benzonatate.
- Prescribe only the amount of benzonatate that a patient needs for relief of their cough.
- Dispense benzonatate in child-resistant containers.
- Recognize the signs and symptoms of benzonatate overdose, which may include restlessness, tremors, convulsions, coma, and cardiac arrest.
- Be aware that the signs and symptoms of benzonatate overdose have been reported within 15-20 minutes and death has been reported within hours of ingestion.
- Be aware that FDA is revising the benzonatate drug label to warn about accidental ingestion resulting in overdose and death in children below age 10 years.
- Be aware that the safety and effectiveness of benzonatate in children below the age of 10 years have not been established. Therefore, prescribing benzonatate to that age group is not recommended.
- Advise patients to swallow benzonatate capsules whole and to not break, chew, dissolve, or crush the capsules. Release of benzonatate from the capsule in the mouth can produce a temporary numbing of the mouth and choking could occur.
- Be aware that overdose of benzonatate has been reported in adults and adolescents. Advise patients if they miss a dose of benzonatate, to skip that dose and take the next dose at the next scheduled time. They should not take 2 doses of benzonatate at one time. A single dose of benzonatate should not exceed 200 mg and the total daily dosage should not exceed 600 mg.
- Report adverse events and medication errors involving benzonatate to the FDA MedWatch program at www.fda.gov/medwatch.
Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. If you have questions about this safety communication, you can reach us at: firstname.lastname@example.org.
- FDA Drug Safety Podcast for Healthcare Professionals: Death resulting from overdose after accidental ingestion of Tessalon (benzonatate) by children under 10 years of age (MP3 - 12.5MB) [ARCHIVED]
FDA Drug Safety Communication: Death resulting from overdose after accidental ingestion of Tessalon (benzonatate) by children under 10 years of age[ARCHIVED]
Tessalon (benzonatate) Information[ARCHIVED]